On the singular values of Weber modular functions. (English) Zbl 0892.11022

The singular moduli of \(\mathbb{Q} (\sqrt d)\), \(d<0\), are \(j(\tau)\), where the \(\tau\) are the roots of the \(h\) corresponding reduced forms. These moduli are roots of the class equation of degree \(h\) over \(\mathbb{Q}\), with coefficients of astronomical size, ill-suited for numerical work. Weber introduced his three “\(f\)-functions” (given by \((X-16)^3 =Xj\), with \(X= f^{24})\), leading to Weber’s class equation in \(f\), of more reasonable size. The authors give a definitive summary of this process. Weber’s class equation is found from the numerical values of \(f(\tau)\). There is a sign ambiguity in these values, apparently covered by a “principal square root” conjecture. Generally, \(j(\tau)\) and \(f(\tau)\) determine the same Hilbert class field over \(\mathbb{Q} (\sqrt d)\).
The authors also consider the extension of results of B. Gross and D. Zagier [J. Reine Angew. Math. 355, 191-220 (1985; Zbl 0545.10015)] on the factorization of the discriminant of the new class equation. This involves a complicated (and incomplete) network of special cases.
Reviewer: H.Cohn (Bowie)


11G15 Complex multiplication and moduli of abelian varieties
11R37 Class field theory
11F03 Modular and automorphic functions
11G16 Elliptic and modular units


Zbl 0545.10015


Full Text: DOI


[1] A. O. L. Atkin and F. Morain, Elliptic curves and primality proving, Math. Comp. 61 (1993), no. 203, 29 – 68. · Zbl 0792.11056
[2] Berwick, W.E.H., Modular invariants expressible in terms of quadratic and cubic irrationalities, Proc. London Math. Soc. 28 (1928), 53-69. · JFM 54.0408.01
[3] B. J. Birch, Weber’s class invariants, Mathematika 16 (1969), 283 – 294. · Zbl 0226.12005
[4] Harvey Cohn, Introduction to the construction of class fields, Cambridge Studies in Advanced Mathematics, vol. 6, Cambridge University Press, Cambridge, 1985. · Zbl 0571.12001
[5] David A. Cox, Primes of the form \?&sup2;+\?\?&sup2;, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1989. Fermat, class field theory and complex multiplication.
[6] Deuring, M., Teilbarkeitseigenschaften der singulären Moduln der elliptischen Funktionen und die Diskriminante der Klassengleichung, Comm. Math. Helvetici 19 (1946), 74-82. · Zbl 0061.06303
[7] Benedict H. Gross and Don B. Zagier, On singular moduli, J. Reine Angew. Math. 355 (1985), 191 – 220. · Zbl 0545.10015
[8] Erich Kaltofen and Noriko Yui, Explicit construction of the Hilbert class fields of imaginary quadratic fields by integer lattice reduction, Number theory (New York, 1989/1990) Springer, New York, 1991, pp. 149 – 202. · Zbl 0737.11034
[9] Reinhard Schertz, Die singulären Werte der Weberschen Funktionen \?,\?\?\?1,\?\(_{2}\), \?\(_{2}\), \?\(_{3}\), J. Reine Angew. Math. 286/287 (1976), 46 – 74 (German). · Zbl 0335.12018
[10] Watson, G.N., Singular moduli (3), Proc. London Math. Soc. 40 (1936), 83-142. · Zbl 0012.19702
[11] Weber, H., Lehrbuch der Algebra, Bd. III, Braunschweig, 1908. · JFM 29.0064.01
[12] Hajir, F. and Rodriguez Villegas, F., Explicit elliptic units I, preprint, 1995. · Zbl 0898.11025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.